Ohio, 2021

Flooding and Damaging Winds in Ohio, June 13, 2021

June 13, 2021 · NWS ILN · 7 events in 3 counties and zones

Showers and thunderstorms occurred along a cold front moving through the Ohio Valley during the afternoon hours. Some of the storms produced damaging winds and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms occurred along a cold front moving through the Ohio Valley during the afternoon hours. Some of the storms produced damaging winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 12:59 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 13, 12:59 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
159 PM EDT Sun Jun 13 2021

.SYNOPSIS...
A weak cold front will pass across the region today offering a
chance for thunderstorms into the afternoon. A second threat for
showers and thunderstorms will occur Monday afternoon as a cold
front moves through the area. Cooler and drier air will then
work in for mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Storms have developed, primarily across southern and eastern
counties in axis of slightly better moisture where there is also
some very weak convergence. Mixed layer CAPE is around 2500 J/kg
with DCAPE around 1100 J/kg. So thermodynamics are available for
robust updrafts with potentially strong to damaging downdrafts.
This activity will move off to the southeast through the
afternoon as a mid level short wave continues to progress across
the region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
In the wake of the front some drier air will filter into the
region as weak ridging works into the area tonight. This will
allow skies to clear. Lows will fall back into the upper 50s to
lower 60s.

Mid level shortwave to drop thru the Great Lakes Monday with
a surface cold front moving thru the area during the afternoon
into early evening. Flow is better with effective shear of 30 to
35 kts. This shear combined with moderate instability could
lead to a few strong to severe storms over ILN/s eastern
counties. Will mention this threat in the HWO product for
portions of Central Ohio.

Highs to range from the lower 80s northwest to the upper 80s
southeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Any lingering pcpn from the s/wv trough will dissipate by late
Monday evening. Flow aloft will begin to shift more towards the
northwest as the H5 trough over the eastern CONUS becomes more
amplified and digs further south into the lower Ohio Valley.
Concurrently with the upper trough, surface high pressure will start
to build in on Tuesday out of Canada. There is some evidence that
without a strong influence of the surface high just yet, our far
eastern counties in west-central Ohio down through the lower Scioto
Valley could see an isolated shower/storm Tuesday afternoon around
the time of peak daytime heating. Dry air advection will limit the
overall potential, but introduced a 20% PoP for now.

Tuesday night through Thursday night will offer dry and seasonable
conditions as the surface high slides further southeast into the
Upper Midwest. Surface dewpoints will take a huge dip back into the
upper 40s to lower 50s for Wednesday and Thursday - making for
pleasant outdoor conditions. Additionally, many locations will
observe highs in the upper 70s, which would be near or just below
seasonal norms for this time of year.

Come Friday, an upper-level s/wv trough will eject the surface high
pressure eastward and provide the next best opportunity for showers
and storms to develop. A series of shortwaves will continue to move
through on Saturday and appear to keep chances for showers/storms in
the forecast - although not likely as widespread as Friday. This
pattern appears to continue for much of the weekend, but high
temperatures will at least be near seasonal values.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Storms will have the potential to impact all terminals except
KDAY in the early part of the TAF period. These storms will move
off to the southeast as a weak front progresses across the area.
Winds will become northwest to around 10 kt with VFR conditions.
Clouds and winds will diminish after 00Z. Winds will then become
westerly on Monday with a 6-9kt deck of clouds spreading into
the region late in the period.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Clark
AVIATION...
Hazardous weather outlook, Jun 13, 9:30 AM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1030 AM EDT Sun Jun 13 2021

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>045-
051>054-060>062-070-071-077-140830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-
Preble-Montgomery-Greene-Butler-Warren-Hamilton-
1030 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ094>100-OHZ063-072-073-078>082-088-140830-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Fayette OH-
Clinton-Ross-Clermont-Brown-Highland-Adams-Pike-Scioto-
1030 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop across the area between noon
and 2 pm. These storms will become more numerous through the
afternoon as they move east. The atmosphere is conducive to some of
these storms becoming strong to severe with damaging straight line
winds and hail being the primary threats. Most, if not all, of the
storms will move out of the area by 6 to 8 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

OHZ046-055-056-064-065-074-140830-
Delaware-Franklin OH-Licking-Pickaway-Fairfield-Hocking-
1030 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop across the area between noon
and 2 pm. These storms will become more numerous through the
afternoon as they move east. The atmosphere is conducive to some of
these storms becoming strong to severe with damaging straight line
winds and hail being the primary threats. Most, if not all, of the
storms will move out of the area by 6 to 8 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers and thunderstorms are expected Monday
afternoon. A few of the storms could become strong to severe, with
damaging winds and large hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Special weather statement, Jun 13, 12:14 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
114 PM EDT Sun Jun 13 2021

OHZ071-072-131745-
Warren OH-Clinton OH-
114 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN AND CLINTON
COUNTIES UNTIL 145 PM EDT...

At 114 PM EDT, radar indicated a strong thunderstorm near Wilmington,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Wilmington, Sabina, New Vienna, Clarksville, Martinsville, Melvin,
New Antioch, Oakland, Cuba, Lees Creek, Reesville, State Route 350 at
US Route 22, Morrisville, Ogden, Kingman, Burtonville, Interstate 71
at US Route 68 and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 42 and 53.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3939 8403 3956 8395 3950 8363 3937 8364
      3929 8375
TIME...MOT...LOC 1714Z 290DEG 14KT 3945 8390

Coniglio
Special weather statement, Jun 13, 12:22 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
122 PM EDT Sun Jun 13 2021

OHZ064-073-131745-
Ross OH-Pickaway OH-
122 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PICKAWAY AND NORTH
CENTRAL ROSS COUNTIES UNTIL 145 PM EDT...

At 121 PM EDT, radar indicated a strong thunderstorm near Logan Elm
Village, moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Circleville, Kingston, Williamsport, Logan Elm Village, Fox,
Clarksburg, Pickaway County Airport, State Route 138 at US Route 22
and Andersonville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8283 3941 8297 3949 8316 3966 8307
      3960 8284
TIME...MOT...LOC 1721Z 292DEG 9KT 3955 8303

Coniglio
Special weather statement, Jun 13, 1:14 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
214 PM EDT Sun Jun 13 2021

OHZ065-074-131900-
Fairfield OH-Hocking OH-
214 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAIRFIELD AND
CENTRAL HOCKING COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, radar indicated a strong thunderstorm 11 miles
southwest of Lancaster, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Logan, Hocking Hills State Park, Clearport, Buena Vista in Hocking
County, Enterprise, Gibisonville, Ilesboro, Union Furnace,
Rockbridge, Haydenville and Lake Logan State Park.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3940 8235 3939 8256 3953 8274 3955 8273
      3956 8275 3966 8269 3955 8230
TIME...MOT...LOC 1814Z 305DEG 16KT 3957 8268

Coniglio
Special weather statement, Jun 13, 1:20 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
220 PM EDT Sun Jun 13 2021

OHZ063-073-080-131845-
Highland OH-Ross OH-Fayette OH-
220 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE...
NORTHEASTERN HIGHLAND AND NORTHWESTERN ROSS COUNTIES UNTIL 245 PM
EDT...

At 220 PM EDT, radar indicated a strong thunderstorm near Greenfield,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Greenfield, Staunton, Good Hope, Frankfort, Clarksburg, South Salem,
East Monroe, Lattaville, Austin, Rock Mills, New Martinsburg, Plano
and Bourneville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3933 8353 3951 8352 3951 8312 3940 8309
      3928 8317
TIME...MOT...LOC 1820Z 272DEG 20KT 3942 8343

Coniglio
Special weather statement, Jun 13, 1:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
257 PM EDT Sun Jun 13 2021

OHZ073-081-082-088-131945-
Pike OH-Scioto OH-Adams OH-Ross OH-
257 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...PIKE...
NORTHWESTERN SCIOTO AND SOUTH CENTRAL ROSS COUNTIES UNTIL 345 PM
EDT...

At 257 PM EDT, radar indicated a strong thunderstorm near Bainbridge,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Chillicothe, Waverly, Piketon, Pike Lake, Kincaid Springs,
Lucasville, Beaver, Rarden, Sinking Spring, Otway, Wakefield, Pike
County Airport, Omega, Givens, Knockemstiff, Mcdermott, Mount Joy,
Bear Creek, Massieville and Lake White.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3875 8311 3905 8339 3912 8337 3935 8307
      3917 8277 3916 8279 3898 8280
TIME...MOT...LOC 1857Z 313DEG 19KT 3923 8309

Coniglio
Special weather statement, Jun 13, 2:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
302 PM EDT Sun Jun 13 2021

OHZ065-074-131930-
Fairfield OH-Hocking OH-
302 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAIRFIELD AND
NORTHEASTERN HOCKING COUNTIES UNTIL 330 PM EDT...

At 302 PM EDT, radar indicated a strong thunderstorm over Bremen,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Lancaster, Logan, Bremen, Pleasantville, Hide-A-Way Hills, Sugar
Grove, Rushville, West Rushville, North Berne, Hideaway Hills,
Oreville and Enterprise.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3953 8243 3968 8264 3981 8254 3978 8240
      3975 8240 3974 8237 3960 8238 3959 8226
      3958 8226
TIME...MOT...LOC 1902Z 300DEG 10KT 3970 8244

Coniglio

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 13, 2:15 PM EST to 2:17 PM EST
Where
Pike County, 0.54 mi W of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.130, -82.980

Several trees and power lines were downed in the village of Waverly.

Thunderstorm Wind, Pike

When
June 13, 2:17 PM EST to 2:19 PM EST
Where
Pike County, 1.59 mi NNE of Gregg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.091, -82.917

A few trees were downed on Meadow Run Road.

Flood, Fairfield

When
June 13, 2:30 PM EST to 3:30 PM EST
Where
Fairfield County, 0.58 mi NNE of Bremen to 0.21 mi NNE of Bremen
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.708, -82.425

High water was reported on Broad Street.

Thunderstorm Wind, Scioto

When
June 13, 2:51 PM EST to 2:53 PM EST
Where
Scioto County, 0.96 mi W of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.878, -82.998

A few trees were downed in Lucasville.

Thunderstorm Wind, Scioto

When
June 13, 2:55 PM EST to 2:57 PM EST
Where
Scioto County, 0.54 mi W of Otway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.870, -83.190

A few trees were downed.

Thunderstorm Wind, Scioto

When
June 13, 2:59 PM EST to 3:01 PM EST
Where
Scioto County, 0.88 mi SW of Purdy Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.860, -82.860

A few trees were downed.

Flood, Scioto

When
June 13, 4:00 PM EST to 5:00 PM EST
Where
Scioto County, 0.54 mi E of Friendship to 0.45 mi NE of Friendship
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
38.700, -83.090

A motorist needed to be rescued after getting stuck in high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953965, 953966, 953967, 953968, 953969, 953970, 953971.